RSS
TwitterFacebook

Pseudotumor Cerebri Complications from Mirena IUD Caused Optic Nerve Swelling, Vision Problems: Lawsuit

  • Written by: Irvin Jackson
  • 6 Comments
courthouse-facade_ss_339181103

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

According to allegations in a recent lawsuit brought against Bayer Healthcare, side effects from a Mirena IUD caused a woman to suffer a swollen optic nerve, headaches, blurred vision and other complications associated with a build up of fluid pressure on the brain. 

The complaint (PDF) was filed by Misty McCandless in the U.S. District Court for the District of New Jersey on March 30, alleging that the birth control implant caused her to suffer from a condition known as pseudotumor cerebri, which is also known as idiopathic intracranial hypertension (IIH).

McCandless received a Mirena IUD in April 2009, according to the lawsuit. The small T-shaped device is implanted into the uterus, releasing the progestin levonorgestrel to provide long-term birth control for up to five years.

In March 2014, McCandless indicates that she began to suffer cluster headaches, blurred vision, nausea, dizziness, and transient visual obscurations when she bent over. After seeking medical treatment, she was diagnosed with papilledema, or bilateral optic nerve head swelling. An MRI and diagnostic lumbar puncture later confirmed that she was suffering from pseudotumor cerebri complications from Mirena, which was removed in June 2014.

The case is one of a growing number of Mirena IUD lawsuits filed over pseudotumor cerebri, which each allege that Bayer failed to adequately warn about the risk that levonorgestrel released by the implant may cause the sudden buildup of pressure on the brain.

In several other places around the world, including South Africa and Hong Kong, warning labels include information about the risk that papilledema as a possible side effect of Mirena. However, Bayer has not given women in America or the U.S. medical community the same information about the potential link between Mirena and pseudotumor cerebri.

Amid a growing number of Mirena pseudotumor cerebri cases brought throughout the federal court system against Bayer, a request was filed last year with the U.S. Judicial Panel on Multidistrict Litigation (JPML) to centralize the cases before one judge. However, that request was rejected, so McCandless’s claim and others filed by other women are proceeding without coordinated pretrial proceedings.

In addition to problems with pseudotumor cererbri, Mirena has also been linked to reports of the IUD perforating the uterus or moving out of position, causing severe internal injuries for many women.

There is a separate multidistrict litigation (MDL) established for Mirena migration injury lawsuits, which currently includes about 4,000 complaints pending before U.S. District Judge Cathy Seibel in the Southern District of New York, where a small group of “bellwether” cases are being prepared for early trial dates.

Tags: , , , , ,

6 comments

  1. Deidra Reply

    I had the mire a inserted in 2005. Since then, I’ve been diagnosed with Hashimotos, vertigo, I’ve had double vision for 4-5 years. The first sign of vision change was quadruple vidion. Each eye saw doubles independently. My vision is blurry and when I wake in the mornings, I can’t see straight and have balance issues. I stumble around hanging on to the wall until I can get my eyes to somewhat focus. What testing is necessary to find out if the mire a is to blame?

  2. Carmen Reply

    I’ve have the Mirena for a total of 6 years (just had the second one put in last year) and I’ve never had any issues. I love it.
    Barely any cramping. No periods. Less acne. No weight gain or loss. Less headaches. No bloating.
    After reading this I will reconsider not inserting another one, but for now I’m crossing my fingers and praying nothing changes for me.

  3. Krystin Reply

    I had the Mirena placed after I had my son in 2010 my ob at the time told me was a great birth control and he gives it to all of his patients. I had pain the entire time I had the iud. I kept going back to him, he would check it but said everything was fine. Intercourse with my husband was difficult for us he as well felt as it he was hitting it. I eventually had it removed when I switched my ob. That was in 2013 in 2012 I was diagnosed with severe cronic migraines. I was seeing a neurologist for years and still am to this day. I’ve been trying for years now on having another child my doctor told me my hormones are down and I may not be able to. I believe that the Mirena may have inhibit me to bare child anymore.

  4. Pamela Reply

    I have horrible vertigo, migraine and floaters in my vision which has my eye doctor concerned about my eye pressure. I gained weight uncontrollably, there were days I would go to bed fitting into a pair of pants, wake up the next morning and I couldn’t even get the same pants close to buttoning. I had it taken out and lost 30 pounds right away. I still have the vision and vertigo problems which the doctors have never been able to diagnose. Antivert does not help either.

  5. Margie Reply

    I had mine inserted in 2006. After having it inserted I started with severe headaches. I told my gynecologist I was having constant headaches she said it was normal. A few months passed and I started with additional problems vision problems and ringing in the ears. I ignored it until I started seeing floaters and felt my vision was decreasing. I went to see a eye dr and he recommended for me to have a Cat scan to make sure everything was ok but told me there was a lot of swelling behind the eyes. I was then referred to neurologist and she diagnosed me with Pseudo Tumor Cerebri and performed 2 spinal tabs and blood patch. I didn’t want to believe there was no cure so I went for a second diagnose during all this time I still continued with the severe headaches and they tried to do spinal tab on more than one occasion putting me through pain and failing to know how to do it. So I decided to remove the IUD and as soon it was removed my headaches started going away. I told my gynecologist and neurologist I believed my condition was brought on by the IUD and they said no it was because I gained weight. I was on medication for 9 years and suffered from Kidney stones on multiple times because of me being on the medication for so long and I decided not to have anymore children because of my condition and because of me being on medication. I am thankful to say I have been in remission for sometime now and off the medication.

  6. Timbra Reply

    I have a mirena and since getting it have had severe and chronic headache and problems with the optic nerve in my right eye. I never considered they could be related. And the doctors can find no reason for my pain wich led me down the path to addiction. And has ruined my life in so many ways.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.